Texas, 2013

Flash Flooding in Texas, July 17, 2013

July 17, 2013 · NWS CRP · 2 events in 1 county or zone

A deep east-southeasterly flow set up over the Gulf of Mexico as a high pressure area remained over the southeast United States. High tropical moisture moved into the Coastal Bend on the morning of July 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A deep east-southeasterly flow set up over the Gulf of Mexico as a high pressure area remained over the southeast United States. High tropical moisture moved into the Coastal Bend on the morning of July 17th. Scattered to numerous showers and thunderstorms moved across the city of Corpus Christi providing 2 to 3 inches of rainfall. This produced flooding of streets across the city during the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 17, 8:25 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 17, 8:25 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
925 AM CDT WED JUL 17 2013

.DISCUSSION...SHAPING UP TO BE A WET DAY ACROSS SOUTH TEXAS TODAY. 12Z
CRP SOUNDING WAS VERY MOIST REGISTERING 2.3". WV IMAGERY INDICATES
A SPOKE OF VORTICITY MOVING IN ACROSS THE COASTAL BEND THIS
MORNING. WITH SFC MOISTURE CONVERGENCE CONCENTRATED NEAR THE
COAST...EXPECT HEAVY RAIN SHOWERS TO CONTINUE TO DEVELOP AND TRAIN
OVER KLEBERG...NUECES...AND SAN PATRICIO COUNTIES THIS
MORNING...SHIFTING INLAND THIS AFTERNOON AS THE SEA BREEZE MOVES
GRADUALLY WESTWARD. WILL MAINTAIN THE POP CONFIGURATION AS IS BUT
BUMPED QPF AMOUNTS UP A BIT BASED ON LATEST TRENDS. ALTHOUGH FLASH
FLOODING IS NOT EXPECTED...CANNOT RULE OUT PONDING OF WATER ON
ROADWAYS AND BRIEF URBAN STREET FLOODING TODAY. THE HEAVIER RAINS
WILL SHIFT TO THE BRUSH COUNTRY AND RIO GRANDE PLAINS LATER THIS
AFTN AND EARLY EVENING...BEFORE WANING DURING THE LATE EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    87  76  92  76  93  /  70  50  50  20  20
VICTORIA          88  74  95  74  94  /  60  30  30  20  20
LAREDO            89  77  93  76  97  /  70  40  50  20  10
ALICE             87  74  93  74  94  /  70  30  50  20  20
ROCKPORT          87  78  91  78  88  /  70  50  40  20  20
COTULLA           88  73  93  74  96  /  60  40  40  20  10
KINGSVILLE        89  75  92  75  94  /  70  40  50  20  20
NAVY CORPUS       88  78  90  79  89  /  70  50  50  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

JM/75...SHORT TERM
Hazardous weather outlook, Jul 17, 4:28 AM CST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
528 AM CDT WED JUL 17 2013

GMZ230-235-250-255-270-275-TXZ229>234-239>247-181100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
528 AM CDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK FOR RIP CURRENTS TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED TODAY...BUT NO SEVERE WEATHER IS
EXPECTED. HOWEVER...LOCALLY HEAVY RAINFALL COULD PRODUCE SOME
NUISANCE FLOODING OVER LOW-LYING AND FLOOD PRONE AREAS...BUT NO
AREAL FLOODING IS ANTICIPATED AT THIS TIME.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AT LEAST ISOLATED THUNDERSTORMS ARE EXPECTED DAILY THROUGH MONDAY.
NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GW/PZ

The radar

The Corpus Christi radar (KCRP), 14 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Nueces

When
July 17, 11:55 AM CST to 12:10 PM CST
Where
Nueces County, 1.25 mi E of Cabaniss Naf to 1.03 mi E of Cabaniss Naf
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
27.700, -97.410

Flooding occurred on Weber Road from Saratoga Boulevard to past Apollo Road with water nearly a foot deep. The southbound lanes became impassable for small vehicles.

Flash Flood, Nueces

When
July 17, 11:55 AM CST to 12:15 PM CST
Where
Nueces County, 1.8 mi ESE of Gardendale to 1.42 mi NNW of Texas A and I
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.691, -97.352

Flooding of streets occurred in many areas across the city of Corpus Christi. Flood waters reached a business on South Alameda.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471220, 471221.